Alert archive / South Dakota / Wind Advisories in 2009
Wind Advisory 12, NWS Aberdeen, SD
NWS Aberdeen, SD issued this wind advisory at May 13, 2009, 9:04 PM CDT for 26 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- May 13, 2009, 9:04 PM CDT (02:04 UTC)
- Expired
- May 13, 2009, 11:07 PM CDT
- In force
- 2 hr
- Issued by
- NWS Aberdeen, SD
All 28 counties
Big Stone County, MN, Traverse County, MN, Brown County, SD, Buffalo County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 56 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.1 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1840 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KABR 140204 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 904 PM CDT WED MAY 13 2009 ...STRONG WINDS CONTINUE... .STRONG WINDS BETWEEN LOW PRESSURE EXITING TO THE EAST AND HIGH PRESSURE APPROACHING FROM THE WEST WILL CONTINUE THROUGH THE LATE EVENING HOURS. SDZ003-015-033>035-140500- /O.EXP.KABR.HW.W.0001.000000T0000Z-090514T0200Z/ /O.NEW.KABR.WI.Y.0012.090514T0204Z-090514T0500Z/ CORSON-DEWEY-STANLEY-SULLY-HUGHES- INCLUDING THE CITIES OF...MCLAUGHLIN...TIMBER LAKE... FORT PIERRE...ONIDA...PIERRE 904 PM CDT WED MAY 13 2009 /804 PM MDT WED MAY 13 2009/ ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CDT /11 PM MDT/ TONIGHT... ...HIGH WIND WARNING HAS EXPIRED... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT CDT /11 PM MDT/ TONIGHT. THE HIGH WIND WARNING IS NO LONGER IN EFFECT. VERY STRONG WEST TO NORTHWEST WINDS WILL CONTINUE THROUGH THE LATE EVENING HOURS. SUSTAINED WIND SPEEDS OF 30 TO 40 MPH WITH GUSTS TO 45 ARE ANTICIPATED FOR THE ADVISORY AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ MNZ039-046-SDZ006>008-011-018>023-140500- /O.EXP.KABR.WI.Y.0011.000000T0000Z-090514T0200Z/ /O.NEW.KABR.WI.Y.0012.090514T0204Z-090514T0500Z/ TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN... BRITTON...SISSETON...WEBSTER...REDFIELD...CLARK...WATERTOWN... MILBANK...CASTLEWOOD...CLEAR LAKE 904 PM CDT WED MAY 13 2009 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CDT TONIGHT... ...WIND ADVISORY HAS EXPIRED... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT. THE WIND ADVISORY IS NO LONGER IN EFFECT. VERY STRONG WEST TO NORTHWEST WINDS WILL CONTINUE THROUGH THE LATE EVENING HOURS. SUSTAINED WIND SPEEDS OF 30 TO 40 MPH WITH GUSTS TO 45 ARE ANTICIPATED FOR THE ADVISORY AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ SDZ004-005-009-010-016-017-036-037-045-048-051-140500- /O.EXP.KABR.WI.Y.0011.000000T0000Z-090514T0200Z/ /O.NEW.KABR.WI.Y.0012.090514T0204Z-090514T0500Z/ CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-POTTER-FAULK-HYDE-HAND-JONES- LYMAN-BUFFALO- INCLUDING THE CITIES OF...HERREID...EUREKA...MOBRIDGE...IPSWICH... GETTYSBURG...FAULKTON...HIGHMORE...MILLER...MURDO...PRESHO... FORT THOMPSON 904 PM CDT WED MAY 13 2009 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CDT TONIGHT... ...WIND ADVISORY HAS EXPIRED... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT. THE WIND ADVISORY IS NO LONGER IN EFFECT. VERY STRONG WEST TO NORTHWEST WINDS WILL CONTINUE THROUGH THE LATE EVENING HOURS. SUSTAINED WIND SPEEDS OF 30 TO 40 MPH WITH GUSTS TO 45 ARE ANTICIPATED FOR THE ADVISORY AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ PARKIN
2 follow-up statements
000 WWUS73 KABR 140205 CCA NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 904 PM CDT WED MAY 13 2009 ...STRONG WINDS CONTINUE... .STRONG WINDS BETWEEN LOW PRESSURE EXITING TO THE EAST AND HIGH PRESSURE APPROACHING FROM THE WEST WILL CONTINUE THROUGH THE LATE EVENING HOURS. SDZ003-015-033>035-140500- /O.EXP.KABR.HW.W.0001.000000T0000Z-090514T0200Z/ /O.NEW.KABR.WI.Y.0012.090514T0204Z-090514T0500Z/ CORSON-DEWEY-STANLEY-SULLY-HUGHES- INCLUDING THE CITIES OF...MCLAUGHLIN...TIMBER LAKE... FORT PIERRE...ONIDA...PIERRE 904 PM CDT WED MAY 13 2009 /804 PM MDT WED MAY 13 2009/ ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CDT /11 PM MDT/ TONIGHT... ...HIGH WIND WARNING HAS EXPIRED... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT CDT /11 PM MDT/ TONIGHT. THE HIGH WIND WARNING IS NO LONGER IN EFFECT. VERY STRONG WEST TO NORTHWEST WINDS WILL CONTINUE THROUGH THE LATE EVENING HOURS. SUSTAINED WIND SPEEDS OF 30 TO 40 MPH WITH GUSTS TO 45 ARE ANTICIPATED FOR THE ADVISORY AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ MNZ039-046-SDZ006>008-011-018>023-140500- /O.NEW.KABR.WI.Y.0012.090514T0204Z-090514T0500Z/ TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN... BRITTON...SISSETON...WEBSTER...REDFIELD...CLARK...WATERTOWN... MILBANK...CASTLEWOOD...CLEAR LAKE 904 PM CDT WED MAY 13 2009 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CDT TONIGHT... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT. THE WIND ADVISORY IS NO LONGER IN EFFECT. VERY STRONG WEST TO NORTHWEST WINDS WILL CONTINUE THROUGH THE LATE EVENING HOURS. SUSTAINED WIND SPEEDS OF 30 TO 40 MPH WITH GUSTS TO 45 ARE ANTICIPATED FOR THE ADVISORY AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ SDZ004-005-009-010-016-017-036-037-045-048-051-140500- /O.NEW.KABR.WI.Y.0012.090514T0204Z-090514T0500Z/ CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-POTTER-FAULK-HYDE-HAND-JONES- LYMAN-BUFFALO- INCLUDING THE CITIES OF...HERREID...EUREKA...MOBRIDGE...IPSWICH... GETTYSBURG...FAULKTON...HIGHMORE...MILLER...MURDO...PRESHO... FORT THOMPSON 904 PM CDT WED MAY 13 2009 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CDT TONIGHT... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT. THE WIND ADVISORY IS NO LONGER IN EFFECT. VERY STRONG WEST TO NORTHWEST WINDS WILL CONTINUE THROUGH THE LATE EVENING HOURS. SUSTAINED WIND SPEEDS OF 30 TO 40 MPH WITH GUSTS TO 45 ARE ANTICIPATED FOR THE ADVISORY AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ PARKIN
000 WWUS73 KABR 140407 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 1107 PM CDT WED MAY 13 2009 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-140515- /O.CAN.KABR.WI.Y.0012.000000T0000Z-090514T0500Z/ TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN... HERREID...EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE... IPSWICH...WEBSTER...TIMBER LAKE...GETTYSBURG...FAULKTON... REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD... CLEAR LAKE...FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER... MURDO...PRESHO...FORT THOMPSON 1107 PM CDT WED MAY 13 2009 /1007 PM MDT WED MAY 13 2009/ ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND ADVISORY. WEST TO NORTHWEST WINDS OF 20 TO 30 MPH WITH OCCASIONAL HIGHER GUSTS WILL CONTINUE TONIGHT...BUT ARE NO LONGER EXPECTED TO BE ABOVE ADVISORY CRITERIA. $$ PARKIN
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at May 13, 3:48 PM CDT, 5 hours 16 minutes earlier.
Area forecast discussion, May 13, 3:48 PM CDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
348 PM CDT WED MAY 13 2009
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
THE MAIN CONCERNS THROUGH THE SHORT RANGE ARE WINDS TNT AND THEN
RAIN CHANCES THU NIGHT AND FRIDAY. FOR TNT WILL KEEP THE
ADVISORIES AND HIGH WIND WARNINGS GOING UNTIL SUNSET. CAA ALOFT IN
COMBINATION WITH DAYTIME HEATING IS FINALLY HELPING TO MIX DOWN
STRONGER WINDS ALOFT AS LOW LEVEL LAPSE RATES STEEPEN. KPIR IS
CLOSE TO HIGH WIND CRITERIA...AND AREAS EAST ARE NOW CLOSE TO WIND
ADVISORY CRITERIA. ALSO...INCREDIBLY STEEP LAPSE RATES ARE
CONTRIBUTING TO SOME SHOWERS/ISOLATED THUNDER SO WILL KEEP THAT IN
THE EVENING FORECAST AS WELL. TEMPERATURES SHOULD DROP WELL INTO
THE 30S BASED ON WHAT HAPPENED UPSTREAM LAST NIGHT. FOR THURSDAY
TEMPERATURES SHOULD BE MILD IF NOT A BIT UNDER CLIMO NORMS AS
SURFACE MOVES ACROSS THE REGION. THURSDAY NIGHT WILL SEE THE
RETURN OF A DECENT LOW LEVEL JET. HOWEVER MOISTURE WILL BE LACKING
PER RH PROGS ON TIME HEIGHTS. ALSO BUFR SOUNDINGS AND PLAN VIEW
PROGS SHOW ONLY SMALL AMOUNTS OF CONVECTIVE ENERGY TO WORK
WITH...SO SLIGHT CHANCE SHOWERS SHOULD COVER THE SITUATION FOR
NOW. TEMPERATURES WILL ALSO BE RELATIVELY MILD THURSDAY NIGHT DUE
TO THAT LLJ. FOR FRIDAY WILL HANG ONTO SOME SHOWERS OVER MAINLY
THE EASTERN CWA AHEAD OF PROGRESSIVE FRONTAL BOUNDARY. BUT ONCE
AGAIN AVAILABLE ENERGY AND MOISTURE IS NOT PARTICULARLY GREAT SO
ISOLATED/SCT POPS SHOULD COVER THE SITUATION NICELY. TEMPERATURES
BOTH THURSDAY AND FRIDAY WERE BASED OFF THE MAV MOS WITH SOME
TWEAKS HERE AND THERE.
.LONG TERM...SATURDAY THROUGH WEDNESDAY.
MIDRANGE MODELS START OUT THE PERIOD IN GOOD AGREEMENT BUT
DIVERGE IN SOLUTIONS BY THE END OF THE PERIOD. TEMPERATURES START
OFF QUITE COOL WITH THE GFS 850 TEMPERATURES AROUND -4C AT 12Z
SATURDAY AND THE ECMWF ONLY SLIGHTLY WARMER. TEMPERATURES REBOUND
QUICKLY HOWEVER AND THE AREA REMAINS UNDER NORTHWEST FLOW ALOFT
WITH HIGH PRESSURE AT THE SURFACE THROUGH SUNDAY. ON MONDAY A LOW
PRESSURE TROUGH WILL EXTEND FROM CANADA AND SWEEP A RELATIVELY
WEAK COLD FRONT ACROSS THE FA. TUESDAY IS THE TIME AT WHICH THE
MODELS START TO DISAGREE. THE GFS IS FASTER THAN THE ECMWF IN
EJECTING THE 500HP PAC NW TROUGH...WHICH IN TURN RESULTS IN TIMING
DIFFERENCES OF 500MB RIDGING OVER THE AREA. LIKEWISE THERE ARE
TIMING DIFFERENCES WITH THE SURFACE LOW PRESSURE SYSTEM AND
PRECIPITATION CHANCES ON TUESDAY AND WEDNESDAY. THE FORECAST STUCK
CLOSELY TO HPC GUIDANCE IN THIS TIME FRAME.
&&
.AVIATION...
WEST NORTHWEST WINDS WILL REMAIN GUSTY AT ALL TAF SITES THROUGH
THE EVENING. KPIR AND KMBG WILL CONTINUE TO GUST TO 30 TO 40 MPH
THROUGH 00Z. KABR AND KATY WILL SEE AN INCREASE IN WIND SPEEDS
THROUGH 00Z AND THEN WILL START TO SLOWLY DIMINISH.
OTHERWISE...CIGS AND VSBY WILL REMAIN IN THE VFR CATEGORY.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR BROWN-BUFFALO-
CAMPBELL-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-
HAMLIN-HAND-HYDE-JONES-LYMAN-MARSHALL-MCPHERSON-POTTER-
ROBERTS-SPINK-WALWORTH.
HIGH WIND WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR
CORSON-DEWEY-HUGHES-STANLEY-SULLY.
MN...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR BIG STONE-TRAVERSE.
&&
SHORT TERM...TDK
LONG TERM...KRAMLICH
AVIATION...KRAMLICH
WEATHER.GOV/ABERDEENHazardous weather outlook, May 13, 4:12 AM CDT, 16 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 412 AM CDT WED MAY 13 2009 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-140915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 412 AM CDT WED MAY 13 2009 /312 AM MDT WED MAY 13 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT VERY STRONG WINDS ARE EXPECTED TO DEVELOP ACROSS THE REGION TODAY. WINDS GUSTS UPWARDS OF 60 MPH MAY BE POSSIBLE FOR PARTS OF WESTERN AND CENTRAL SOUTH DAKOTA. WINDS WILL DIMINISH SOMEWHAT OVERNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS MAY BE POSSIBLE FRIDAY MORNING. SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. CONNELLY
In the hours before
Local storm report, May 13, 3:51 PM CDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
351 PM CDT WED MAY 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 4 S SENECA 45.00N 99.51W
05/12/2009 E1.00 INCH FAULK SD PUBLIC
&&
NWSNearby
Wind Advisories in South Dakota, 2009Wind Advisories in Minnesota, 2009Every wind advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.